Alert archive / New York / Flash Flood Warnings in 2013

Flash Flood Warning 39, NWS Binghamton, NY

August 8, 2013Chenango County, Cortland County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 8, 2013, 9:48 PM EDT for Chenango County, Cortland County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 9:48 PM EDT (01:48 UTC)
Expired
Aug 9, 2013, 1:45 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chenango County, NY, Cortland County, NY

The radar

The Binghamton radar (KBGM), 43 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WGUS51 KBGM 090148
FFWBGM
NYC017-023-090545-
/O.NEW.KBGM.FF.W.0039.130809T0148Z-130809T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT THU AUG 8 2013

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHENANGO COUNTY IN CENTRAL NEW YORK...
  CENTRAL CORTLAND COUNTY IN CENTRAL NEW YORK...

* UNTIL 145 AM EDT

* AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF CENTRAL CORTLAND AND NORTHWESTERN CHENANGO COUNTIES.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4264 7613 4272 7569 4248 7571 4244 7607

$$

HEDEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:01 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 8, 8:01 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
801 PM EDT THU AUG 8 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL EVENTUALLY MOVE PAST THE REGION ON
FRIDAY NIGHT. IN THE MEANTIME...CHANCES FOR PERIODIC SHOWERS AND
A THUNDERSTORM OR TWO WILL CONTINUE THROUGH FRIDAY EVENING.
LOCALLY HEAVY RAIN IS POSSIBLE IN ANY STORMS THAT FORM. A DRIER
WEEKEND IS IN STORE WITH TEMPERATURES REMAINING ON THE COOLER SIDE
OF NORMAL FOR AUGUST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
300 PM UPDATE...

A COLD FRONT ACROSS WESTERN NY NOW WILL ACT MORE LIKE A STATIONARY
FRONT OVERNIGHT MAKING LITTLE IF ANY PROGRESS FARTHER EAST.
MEANWHILE A BROAD SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO PUMP
IN AMPLE AMOUNTS OF MOISTURE INTO OUR AREA THROUGH TONIGHT. SO FAR
COVERAGE HAS BEEN VERY SCATTERED WITH STORMS FIRING OVER WNY
AHEAD OF THE FRONT AND ALONG A LAKE BREEZE BOUNDARY. CONVECTION IN
OUR AREA MOVING THROUGH THE CATSKILLS NOW...LIKELY FORMED ON THE
OUTFLOW FROM EARLIER STORMS TODAY. LOOKING UPSTREAM CONVECTION IS
MORE PLENTIFUL OVER SW PA AND WV. BASED ON THIS...OUR SW
FLOW ALOFT...AND INCREASING MOISTURE OVERNIGHT...CONTINUED TO
RAMP UP POPS FROM CHANCE THIS AFTERNOON TO LIKELY OVERNIGHT.
SEVERE THREAT LOOKS ISOLATED AND JUST CONFINE TO NOW THROUGH EARLY
EVENING. MAINLY PULSE STORMS ARE EXPECTED WITH A BRIEF LARGE
HAIL/DAMAGING WIND THREAT. CONFIDENCE IN THIS SCENARIO IS ABOVE
AVERAGE GIVEN NATURE OF THE STORMS THAT HAVE FORMED THUS FAR WITH
VERY HIGH CORES ALOFT NOT LASTING MUCH MORE THAN A FEW VOLUME
SCANS. THIS IS LIKELY DUE TO MINIMAL SHEAR (30 KTS OR LESS)
BETWEEN 0-6 KM BUT MODEST CAPES (ABOVE 2,000 J/KG).

A LARGER THREAT OVERNIGHT WILL BE THE POSSIBILITY OF
LOCALLY HEAVY RAIN AS PWATS INCREASE TO NEAR 2 INCHES BY 12Z
FRIDAY. WILL HIGHLIGHT IN THE HWO NOW WITHOUT ENOUGH CONFIDENCE TO
FOCUS INTO ANY SPECIFIC AREA. IT SHOULD BE WORTH NOTING THE
HRRR/ARW AND NMM DO SHOW AN AREA OF SHOWERS OVER WVA NOW EVOLVING
INTO AN AREA OF HEAVIER RAIN BETWEEN 06Z AND 12Z OVER NEPA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
300 PM UPDATE...

THE STATIONARY FRONT MENTIONED ABOVE WILL FINALLY BEGIN TO MOVE
EAST AS A COLD FRONT DURING THE DAY. CHANCES FOR SHOWERS AND
THUNDER WILL EXIST EVERYWHERE THROUGH EARLY AFTERNOON BEFORE
FOCUSING ON NEPA AND THE CATSKILLS BY LATE AFTERNOON AS THE FRONT
MAKES PROGRESSION THROUGH THE AREA. LOCALLY HEAVY RAIN IS STILL
POSSIBLE ESPECIALLY IN NEPA WITH PWATS NEAR 2 INCHES.

BEHIND THE FRONT MUCH DRIER AIR WORKS IN FRIDAY NIGHT INTO
SATURDAY. THE WEEKEND LOOKS GREAT WITH PARTLY TO MOSTLY SUNNY
SKIES AND HIGHS IN THE 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
2 PM UPDATE...
MED RANGE MODELS IN FAIR AGREEMENT THRU THE LONG TERM. MODELS
ADVERTISING FROPA BEGINNING MON NGT AND THRU MOST OF THE AREA ON
TUESDAY, THUS HV POPS FOR THIS TIME PD. SHOWERS AND TSTMS EXPECTED
DRG THE AFTN HRS. 1020MB SFC HIGH WL BUILD IN AND LV DRY WX THRU
THE REST OF THE PD. TEMPS WL BE RUNNING BLO NORMAL THRU MID-WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

ON GOING CONV THIS EVE WILL SLOWLY DIMINSH TWRDS MIDN...BUT MVFR
CIGS AND VSBYS WILL CONT THRU MUCH OF THE NGT WITH THE LEFTOVER
MOISTURE. BNDRY FNLY MAKES A PUSH TO THE SE ON FRI,,,BUT NOT
BEFORE SOME PCPN AND CONTD LWRD CIGS AND VSBY...ESP OVER THE CNTRL
AND SRN TAF SITES. CLRG BEGINS LATE IN THE TAF PD...BEGINNING IN
THE WRN SITES IN THE AFTN.

OUTLOOK...

SAT THRU MON...VFR.

MON NGT/TUE...MVFR RESTRICTION IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...PVN
AVIATION...DGM/PVN
Hazardous weather outlook, Aug 8, 3:00 PM EDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT THU AUG 8 2013

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-091900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
300 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN. MINOR FLOODING OF POOR
DRAINAGE...URBAN..AND LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

NYZ057-062-PAZ039-040-043-044-047-048-072-091900-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
300 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN. MINOR FLOODING OF POOR
DRAINAGE...URBAN..AND LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THROUGH FRIDAY AFTERNOON SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE.
THE MAIN THREAT WILL CONTINUE TO BE LOCALLY HEAVY RAIN. MINOR
FLOODING OF POOR DRAINAGE...URBAN..AND LOW LYING AREAS IS
POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Local storm report, Aug 8, 8:03 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     GROTON                  42.59N  76.37W
08/08/2013                   TOMPKINS           NY   911 CALL CENTER

            SEVERAL TREES DOWN

&&

JML
Local storm report, Aug 8, 8:07 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 SW VIRGIL             42.50N  76.21W
08/08/2013                   CORTLAND           NY   911 CALL CENTER

            SOME TREES AND WIRES DOWN. MINOR ROAD FLOODING

&&

JML
Local storm report, Aug 8, 8:45 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     FLASH FLOOD      ITHACA                  42.44N  76.50W
08/08/2013                   TOMPKINS           NY   PUBLIC

            WATER RUNNING ACROSS ROUTE 89 FROM NEAR TAUGHANNOCK
            FALLS SOUTH TO ITHACA. ONE FOOT OF WATER ACROSS ROAD IN
            SPOTS. DEBRIS IN ROAD.

&&

JML
Local storm report, Aug 8, 9:08 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
908 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     MCLEAN                  42.55N  76.29W
08/08/2013                   TOMPKINS           NY   FACEBOOK

            TRAINED SPOTTER MADE THE REPORT VIA A PICTURE POSTED TO
            OUR FACEBOOK PAGE.

&&

HEDEN
Local storm report, Aug 8, 9:29 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
929 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HEAVY RAIN       MECKLENBURG             42.47N  76.70W
08/08/2013  M2.35 INCH       SCHUYLER           NY   CO-OP OBSERVER

&&

JML
Local storm report, Aug 8, 9:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
939 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      ENFIELD                 42.43N  76.63W
08/08/2013                   TOMPKINS           NY   EMERGENCY MNGR

            HARVEY HILL AND FISH ROADS CLOSED DUE TO FLOODING

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:37 PM EDTFlash Flood WarningBGMChemung, Cortland, Schuyler, Steuben, Tompkins7 hr
Aug 8, 9:56 PM EDTFlash Flood WarningBGMBroome, Chemung, Chenango, Cortland, Schuyler, Steuben and 2 more6 hr
Aug 9, 2:10 AM EDTAreal Flood AdvisoryBGMChenango, Cortland3 hr
Aug 9, 7:17 AM EDTRiver Flood WarningBGMBroome10 hr
Aug 9, 8:16 AM EDTAreal Flood AdvisoryBGMDelaware, Sullivan3 hr
Aug 9, 10:42 AM EDTFlash Flood WatchBGMBroome, Chemung, Chenango, Cortland, Schuyler, Steuben and 2 more5 hr
Aug 9, 10:50 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben, Tioga, Tompkins, Yates3 hr
Aug 9, 12:18 PM EDTSpecial Weather StatementBGMChemung, Tioga42 min
Aug 9, 12:53 PM EDTSpecial Weather StatementBGMBroome, Tioga52 min
Aug 9, 1:53 PM EDTSpecial Weather StatementBGMBroome37 min
Aug 9, 3:33 PM EDTSpecial Weather StatementBGMSullivan57 min
Aug 9, 4:41 PM EDTSpecial Weather StatementBGMSullivan64 min

Nearby

Flash Flood Warnings in New York, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.